Alabama, 2020

Lightning Strike in Alabama, September 28, 2020

September 28, 2020 · NWS HUN · 1 event in 1 county or zone

A 14-year old male was struck by lightning at the 1500 block of Neel School Road. Little information was available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A 14-year old male was struck by lightning at the 1500 block of Neel School Road. Little information was available. Time and location of strike were confirmed by NOAA's NCEI Severe Weather Data Inventory.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 28, 12:19 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 28, 12:19 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
119 PM CDT Mon Sep 28 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1002 AM CDT Mon Sep 28 2020

The well-advertised cold front is approaching the doorstep of NW
Alabama this morning, with a broken line of showers and thunderstorms
ahead of the front. This activity will traverse the region through
the day today, with a few stronger storms possible this afternoon.
The main threat will be for borderline-severe wind gusts, though this
should be very isolated, at best.

A vast majority of the incoming precipitation is showery in nature,
though a line of storms is trying to hold together just west the KGWX
radar. Right now, this is the part of the line to watch, but it is
well below severe limits at this time. Later in the day, shear
values creep upward as you head east of the Interstate-65 corridor,
so this will be something to keep an eye on on the happen chance the
storms are able to utilize those values and try to rotate.

Otherwise, a relatively benign fropa is expected with showers and a
few storms here or there (some of which may become strong to
borderline-severe). The main change with the update this morning was
to update the PoPs for today to make them more in line with radar
trends/expectations thru this evening. Storms will end from west to
east by/after 00Z tonight, with some light rain maybe wrapping around
overnight. Lows Tuesday morning will fall into the lower 50s.

.SHORT TERM...(Tonight through Wednesday)
Issued at 405 AM CDT Mon Sep 28 2020

The front in most guidance slows its eastward movement tonight.
This is mainly due to a very amplified ridge off the eastern
seaboard. This will likely keep scattered to likely rain chances in
the forecast, primarily east of the I-65 corridor. Further west rain
will be much more spotty.

The parent low (associated with the front) over the eastern Great
Lakes region moves more to the north on Tuesday. As it does so, a
closed low forms along the trough axis of the front and moves
quickly southeastward. Very strong forcing is associated with this
feature and as it moves into northern Alabama during the afternoon
hours, and models show some elevated and surface instability
associated with it. The atmosphere will be fairly moisture starved by
that time. However, given the strong forcing and with some lingering
moisture east of the I-65 corridor included scattered showers and
isolated thunderstorms in forecast on Tuesday. It should be a bit
chilly compared to what we have been used to with stronger cold air
advection continuing behind the front. Cloudy conditions and highs
only in the lower to mid 60s are expected.

Tuesday night the upper low pushes well east of the area into the
Carolinas. This should put an end to any lingering precipitation.
Even drier air will push into the area with lows dropping into the
mid to upper 40s. Despite the return of sunshine, highs will struggle
to climb to around 70 degrees in most locations on Wednesday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 405 AM CDT Mon Sep 28 2020

The extended part of the forecast will be characterized by fair
weather and a bout of below normal temperatures as we head into early
October. In wake of a strong cold front earlier in the week, a cool,
dry air mass will filter into the area. This will result in
temperatures running as much as 10-20 degrees lower than normal for
this time period (especially by the weekend). Thursday may well be
the warmest day as plenty of sunshine will allow temperatures to at
least warm into the low to perhaps mid 70s in the somewhat modified
air mass. On Friday, a stronger push of cold air will arrive as a
secondary lobe of energy will rotate around a parent upper low over
the Great Lakes into this Ohio valley. This will sent a dry cold
front into the region, bringing in some Canadian air into the area.
This stronger push of cold air will serve to magnify this cool, dry
air mass and result in some of the coolest temperatures we have seen
since early last Spring. Highs will struggle to climb above the lower
to mid 60s on Friday and Saturday, with some areas on the Cumberland
Plateau only reaching the upper 50s. Crisp and cool weather is
expected overnight thanks to the clear conditions and dry air mass,
with lows in the lower 40s being common. As the center of the surface
high shifts slightly to the east on Sunday, we may get a little air
mass modification as winds briefly veer to the SW, allowing highs to
return to around 70 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon Sep 28 2020

MVFR conds will prevail at both KMSL/KHSV thru the afternoon as
showers and a few storms ahead of a cold front push across the
region. Winds will gust up to 20kts at times ahead of the front, with
winds becoming northwesterly in the wake of the front. Wind gusts up
to 15kts will be possible through the evening hours, with winds
subsiding after midnight to arnd the 5kt range. Low clouds will push
off to the E this evening, giving way to OVC clouds arnd 8-10kft
between 29/08-12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...12
SHORT TERM...KTW
LONG TERM...AMP.24
AVIATION...12

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 28, 8:09 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
909 AM CDT Mon Sep 28 2020

ALZ001>010-016-TNZ076-096-097-291100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
909 AM CDT Mon Sep 28 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will be possible this afternoon, with a few
storms capable of 40-60 mph wind gusts. Storms will end from west to
east this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms will be possible Tuesday, with gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Morgan

When
September 28, 1:36 PM CST
Where
Morgan County, 2.12 mi NNE of Pumpkin Center
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.500, -87.072

A 14-year old male was struck by lightning at the 1500 block of Neel School Road. Little information was available, but the injury was not believed to be serious. Time and location of strike were confirmed by NOAA's NCEI Severe Weather Data Inventory.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921277.